York Police have laid multiple charges after disrupting a fentanyl trafficking ring.
The York Regional Police Drugs and Vice Unit commenced a six-month investigation with the Greater Sudbury Police Service in October 2015.
Police say they were investigating a possible trafficking ring, where fentanyl patches were being illegally obtained and transported to the Greater Sudbury area to be sold.
Investigators allege Ms. Shereen El Azrak and Dr. George Otto, who runs a family practice in Toronto, were working with street-level fentanyl dealers to obtain and distribute the fentanyl patches
The fentanyl patches were then sold at a street value of about $400 to $500 per patch.
On January 20, 2016, several of the suspects involved in the trafficking ring were arrested without incident.
Search warrants were conducted on multiple residences, a hotel room in Vaughan, and the pharmacy in Toronto.
Investigators seized nearly 300 fentanyl patches worth an estimated street value of $120,000, more than $50,000 in currency and prescription notes and documents.
25 year old Liridon Imerovik of Vaughan, 23 year old Sophia Zegas of Vaughan, 30 year old Sean Holmes of Greater Sudbury, 26 year old Alexandra Boudreau of Greater Sudbury. 30 year old Omar El Azrak of Toronto, 57 year old George Otto of Richmond Hill and 37 year old Shereen El Azrak of Toronto are all charged with trafficking in a controlled substance, possession for the purpose of trafficking, conspiracy to commit.
The accused parties are scheduled to appear before the Ontario Court of Justice in Newmarket on April 6, 2016.
Fentanyl is an opioid-based pain killer roughly 100 times stronger than morphine. Recreational drug users who cut or manipulate a fentanyl patch and ingest, inject or smoke a gel form of the drug should be aware that a fatal overdose can occur.
Numerous deaths from fentanyl overdoses have occurred across North America.
The Ontario Association of Chiefs of Police has launched a new education campaign called the Face the Fentanyl to provide further education on the dangers of this drug.